Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 20, 2003, 12:27 AM EST for Aiken County, Barnwell County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 12:27 AM EST (05:27 UTC)
- Expired
- Mar 20, 2003, 1:00 AM EST
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Aiken County, SC, Barnwell County, SC
The radar
The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 12:20 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS52 KCAE 200527
SVRCAE
SCC003-011-200600-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 100 AM EST.
* AT 1216 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST SOUTH OF THE WINDSOR...WHITE POND...
AND WILLISTON AREA. MOVEMENT WAS NORTHEASTWARD AT 35 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WILLISTON.
THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING
ISSUED AT 1202 AM. THE RADAR INDICATIONS OF A TORNADO HAVE DIMINISHED
SOMEWHAT...BUT TORNADO REDEVELOPMENT MAY OCCUR. SEVERE THUNDERSTORMS
CAN AND OCCASIONAL DO PRODUCE TORNADOES.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST
PROTECTION FROM TORNADOES AND SEVERE THUNDERSTORMS.
LAT...LON 3355 8138 3360 8125 3349 8138 3338 8122
3326 8162 3342 8169
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:45 PM EST, 10 hours 42 minutes earlier.
Area forecast discussion, Mar 19, 1:45 PM EST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 145 PM EST WED MAR 19 2003 GENERALLY WET SCENARIO FOR THE AREA INTO EARLY FRIDAY. CLOSED UPPER LOW NOW OVER SOUTHERN PLAINS LIFTS TO THE NE AS UPPER LEVEL DIVERGENCE AND GOOD OMEGA DEVELOPS OVER OUR CWA. AIRMASS OVER OUR AREA BECOMES MODERATELY UNSTABLE MAINLY TONIGHT INTO THURSDAY AS WARM FRONT LIFTS TO THE NORTH WITH LIS REACHING -4 TO -6 OVERNIGHT. EXPECT LOCALLY HEAVY RAINFALL WITH AMOUNTS OF 1 TO 2 INCHES TONIGHT INTO THURSDAY WITH POSSIBLE STRONG THUNDERSTORMS. WITH SOILS ALREADY NEARLY SATURATED...WILL MAINTAIN FLOOD WATCH FOR ENTIRE AREA TONIGHT AND THURSDAY. WILL CONTINUE POPS NEAR 100 PCT TONIGHT AND THURSDAY...AND LIKELY THURSDAY NIGHT. THUNDER MAY BE POSSIBLE FRIDAY...BUT FOR NOW WILL JUST GO WITH SHOWERS AS COLD FRONT APPROACHES. CROSS SECTIONS SHOWING LOW LEVEL MOISTURE NOT AS GREAT BY FRIDAY. COLD FRONT SLOWLY PUSHES OFF THE ATLANTIC COAST BY LATE FRIDAY AFTERNOON. FOR THE EXTENDED...DRY WEATHER PREVAILS. WILL REMOVE PREVIOUS MENTION OF RAIN FOR MONDAY. TEMPERATURES AT OR JUST ABOVE NORMAL THROUGH NEXT WEDNESDAY. FCSTID = 22 CAE 60 74 61 75 / 100 100 60 50 AGS 59 75 60 75 / 100 100 60 50 SSC 60 74 60 74 / 100 100 60 50 OGB 60 75 61 76 / 100 100 60 50 .CAE... GA...FLOOD WATCH FOR TONIGHT AND THURSDAY FOR ZONES GAZ040... GAZ063>065...GAZ077. SC...FLOOD WATCH FOR TONIGHT AND THURSDAY FOR ZONES SCZ015>016... SCZ018...SCZ020>022...SCZ025>031...SCZ035>038...SCZ041. BC
Hazardous weather outlook, Mar 19, 5:57 AM EST, 18 hours 30 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 557 AM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... RIVER FLOODING WILL CONTINUE TODAY ALONG THE CONGAREE RIVER AT CAROLINA EASTMAN. THE RIVER SHOULD SLOWLY FALL THROUGHOUT THE DAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN. A FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ADDITIONAL HEAVY RAINFALL IS EXPECTED THROUGH FRIDAY. RAINFALL AMOUNTS FROM 1 TO 2 INCHES WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS POSSIBLE WITH THUNDERSTORMS. A FLOOD WATCH HAS BEEN ISSUED FOR THURSDAY. ADDITIONAL RIVER FLOODING COULD OCCUR WITH MORE RAINFALL EXPECTED ACROSS THE AREA THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. LCV
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:59 PM EST | Severe Thunderstorm Warning | CAE | Aiken | 46 min |
| Mar 20, 12:04 AM EST | Tornado Warning | CAE | Aiken, Barnwell | 26 min |
| Mar 20, 12:39 AM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 66 min |
| Mar 20, 5:23 AM EST | Severe Thunderstorm Warning | CAE | Lexington, Orangeburg | 37 min |
| Mar 20, 5:41 AM EST | Severe Thunderstorm Warning | CAE | Calhoun | 34 min |
| Mar 20, 5:45 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 45 min |
| Mar 20, 5:50 AM EST | Severe Thunderstorm Warning | CAE | Richland | 55 min |
| Mar 20, 6:11 AM EST | Severe Thunderstorm Warning | CAE | Sumter | 79 min |
| Mar 20, 6:18 AM EST | Severe Thunderstorm Warning | CAE | Sumter | 72 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.